zbMATH — the first resource for mathematics

On an elementary proof of some asymptotic formulas in the theory of partitions. (English) Zbl 0061.07905
Let \(p(n)\) be the number of partitions of the positive integer \(n\) and let \(p_k(n)\) be the number of partitions of \(n\) into exactly \(k\) summands. The author gives an elementary proof that \(\lim_{n \to \infty} n p(n) \exp\{-\pi(2n/3)^{1/2}\}\) exists and is positive, but does not determine its value (known to be \(48^{-1/2}\)). An elementary determination of the value of the limit was later given by D. J. Newman [Am. J. Math. 73, 599–601 (1951); Zbl 0043.04501)].
Reviewer: P. T. Bateman

11P82 Analytic theory of partitions
11P81 Elementary theory of partitions
Full Text: DOI